Police say they are seeing some cases of fentanyl-laced heroin in Manchester and Portsmouth, and one confirmed accidental overdose death in Manchester was caused by the dangerous opiate mix suspected in dozens of non-fatal and fatal overdoses in other states.
The state Medical Examiner's Office is waiting for toxicological test results to determine whether the potentially lethal heroin and fentanyl blend is responsible for three overdoses that occurred within 24 hours in Portsmouth last month. One person died. The other two survived. Test results take four to six weeks.
Dr. Thomas Andrews, the state's chief medical examiner, said an accidental overdose death that happened in Manchester in December is the only documented case resulting from a heroin and fentanyl mix to date.
Fentanyl is a synthetic painkiller that is 10 times more potent than morphine and has the potential to be fatal if users are unaware their heroin is mixed with it, Andrews said.
Intended to be administered in medical settings - often for end-of-life pain management - fentanyl is 30 to 50 times more potent than heroin, said Manchester police Sgt. Brian LeVeille, head of that department's special investigations unit.
"We're seeing some heroin being laced with fentanyl," LeVeille said, noting it showed up in Manchester in the last two to three weeks.
"We haven't seen a lot of it, but we're seeing it," he added.
Fentanyl-laced heroin is blamed for at least 17 accidental overdose deaths in Pennsylvania in January and suspected in at least 30 other non-fatal and fatal overdoses in Michigan, Maryland and other states since September.
"Certainly, the fear was it was going to start moving in this direction," Andrews said. Still, the New Hampshire State Police Forensic Laboratory reports seeing "only a couple of cases of the two drugs mixed" as of late January, laboratory Director Timothy J. Pifer said. The laboratory handles about 650 new drug cases a month, about 16 percent of which involve heroin, he said.
Investigators have yet to determine whether non-fatal and fatal overdoses across the state are due to a so-called "bad batch" of heroin that is mixed with another substance such as fentanyl, the consistently high purity of heroin that has been available on the streets, or the tolerance level of those taking the drug.
Andrews noted, however, that a so-called bad batch of heroin may actually be an attempt to attract more consumers by offering a product that promises "a higher high."
"This might be part of the allure. They (addicts) may well know it's a heroin-fentanyl mix, and that may be part of the marketing strategy. ... How close to the edge can you push it? How high can you go?" Andrews explained.
"Heroin is cheap now," Andrews added. "The laws of economics are at play. If you have a better mouse trap, you attract consumers."
Concord police report two non-fatal accidental drug overdoses in the last month. One is a confirmed heroin overdose, police Lt. Timothy J. O'Malley said.
Investigators are waiting for toxicology test results to learn whether the heroin had been laced with fentanyl or there is some other "hot batch" of heroin on the streets, O'Malley said.
Drug investigators say addicts told them they "were seeing a more potent heroin on the streets," O'Malley said.
"We don't dispute that, but ... is it a hot batch of heroin, or is it more potent heroin or is it more people who are using it?" he said. "We don't know."
Portsmouth police Capt. Michael Schwartz also reports there being heroin-fentanyl mix on the streets there.
Part of the problem with buying heroin is the uncertainty involved.
"If they are buying the drug from this particular source and it's pretty consistent ... they've established using 1 gram of heroin a day," Manchester's LeVeille said. "And now, if they get a batch from a different source that has, say, fentanyl in it, which is a much higher concentration of opiates and they don't know that, it has the potential to slow down your heart rate and respiration and the heart stops altogether."